Oklahoma, 2019

Wildfire in Oklahoma, September 15 to 18, 2019

September 15 to 18, 2019 · NWS TSA · 1 event in 1 county or zone

Hot temperatures and drying fuels promoted the rapid spread of several large wildfires in southeastern Oklahoma during this middle of September. Wildfires burned over 1800 acres in Pushmataha County from the 15th through the 18th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Hot temperatures and drying fuels promoted the rapid spread of several large wildfires in southeastern Oklahoma during this middle of September. Wildfires burned over 1800 acres in Pushmataha County from the 15th through the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 15, 10:41 AM CST, 19 minutes earlier.

Area forecast discussion, Sep 15, 10:41 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1141 AM CDT Sun Sep 15 2019

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

VFR conditions are expected through the period, with light,
generally southerly winds.

&&

.PREV DISCUSSION... /Issued 949 AM CDT Sun Sep 15 2019/

..UPDATE...

DISCUSSION...
Forecast is on track, and no update is planned at this time. Well
above normal temperatures and triple digit heat index values will
be the main concern once again. Much like yesterday, there is
some concern on the potential for diurnal thunderstorm
development in the higher terrain areas of southeast Oklahoma, but
given the minimal development yesterday, POPs do not appear
warranted for now.

PREV DISCUSSION... /Issued 552 AM CDT Sun Sep 15 2019/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered fair weather CU expected this afternoon, otherwise
VFR conditions are expected through the TAF period with light
S-SW winds today.

PREV DISCUSSION... /Issued 338 AM CDT Sun Sep 15 2019/

DISCUSSION...
Ridge of high pressure will continue to build across the Plains
Today with southerly winds combined with warm and humid conditions
common across Eastern Oklahoma and Northwest Arkansas. High temps
this afternoon should be within a degree or two of yesterdays
highs...which will create heat index values in the mid 90s to
around 103 degrees to be possible. A non-zero potential of a diurnal
isolated shower/storm could also be possible again this afternoon
within the higher terrain locations of Southeast Oklahoma. Like
yesterday...will keep pops below mentionable criteria due to the
isolated potential coverage.

The ridge over the Plains is progged to hold in place through
Tuesday before becoming more oriented from the Southern Plains to
the Great Lakes region Wednesday as a wave looks to move through
the Northern Plains. This position of the ridge looks to remain
into the weekend...and then shift southeast ahead of a wave
forecast to push across the Plains at the end of the forecast
period.

In response to the ridge movement this week...warm and
humid conditions should continue over the CWA into Tuesday with
maybe slightly cooler for the second half of the week being on
the western periphery of the ridge. Also...with being in the
western periphery...slight shower and thunderstorm chances could
become possible each day Thursday/Friday/Saturday. Greater precip
chances look to be possible as the end of the forecast period with
a potential wave moving through the region Sunday/Monday.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....22
Hazardous weather outlook, Sep 15, 3:22 AM CST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
422 AM CDT Sun Sep 15 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
422 AM CDT Sun Sep 15 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Eastern Oklahoma and west-central Arkansas.
	ONSET...This afternoon.

DISCUSSION...
Hot and humid conditions are expected this afternoon across
eastern Oklahoma and west-central Arkansas with maximum heat
indices in the 100 to 103 degree range.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY THROUGH WEDNESDAY...No Hazards.
THURSDAY THROUGH SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
The unseasonably hot and humid weather will persist for much of
the upcoming week as a ridge of high pressure remains over the
area with heat indices in the 100 to 104 degree range each
afternoon.

Low thunderstorm chances return Thursday into the weekend as the
ridge of high pressure begins to shift east. Any thunderstorm
development will mainly be confined to the afternoon hours in
association with peak heating.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Pushmataha

When
September 15, 11:00 AM CST to September 18, 10:00 PM CST
Where
Pushmataha forecast zone
Reported by
Park/Forest Service
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857178.